Alert archive / Montana / Wind Advisories in 2011
Wind Advisory 14, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Mar 15, 2011, 10:49 PM MDT for Park County, Montana. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2011, 10:49 PM MDT (04:49 UTC)
- Expired
- Mar 16, 2011, 4:03 AM MDT
- In force
- 5 hr
- Issued by
- NWS Billings, MT
County Park County, MT
The radar
The Billings radar (KBLX), 155 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1902 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
939 WWUS75 KBYZ 160449 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1049 PM MDT TUE MAR 15 2011 ...DAMAGING WIND GUSTS LIKELY IN THE BEARTOOTH FOOTHILLS TONIGHT... .A STRONG JET STREAM WILL BRING THE POTENTIAL FOR DAMAGING WINDS INTO THE BEARTOOTH FOOTHILLS TONIGHT. THE STRONGEST WIND GUSTS WILL BE IN THE HIGHER ELEVATIONS OF THE BEARTOOTH RANGE...BUT THE POTENTIAL EXISTS FOR STRONG GUSTS TO DESCEND INTO THE FOOTHILLS AT TIMES OVERNIGHT. THE THREAT FOR STRONG WIND GUSTS WILL SUBSIDE WEDNESDAY MORNING. MTZ056-066-161700- /O.CON.KBYZ.HW.W.0007.000000T0000Z-110316T1800Z/ RED LODGE FOOTHILLS-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...RED LODGE...FISHTAIL...MCLEOD 1049 PM MDT TUE MAR 15 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY. * TIMING: WINDS WILL INCREASE LATE THIS EVENING...WITH DAMAGING WIND GUSTS LIKELY FROM LATE EVENING THROUGH THE OVERNIGHT HOURS. THE THREAT FOR DAMAGING WINDS WILL DIMINISH WEDNESDAY MORNING. * WINDS: WEST TO SOUTHWEST WINDS WILL INCREASE TO 40 TO 60 MPH WITH LOCAL GUSTS UP TO 80 MPH. * IMPACTS: THE STRONGEST WINDS WILL OCCUR IN THE HIGHER FOOTHILLS AND CANYON LOCATIONS...INCLUDING RED LODGE SKI AREA. TREE AND POWER LINE DAMAGE MAY OCCUR WITH THESE STRONG WINDS. ANY LOOSE OBJECTS CAN CAUSE DAMAGE TO BUILDINGS AND VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. PROPERTY OWNERS SHOULD SECURE ANY LOOSE ITEMS TO PREVENT DAMAGE FROM FLYING DEBRIS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-161200- /O.NEW.KBYZ.WI.Y.0014.110316T0449Z-110316T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 1049 PM MDT TUE MAR 15 2011 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MDT WEDNESDAY. * TIMING: SUSTAINED WINDS OVER 40 MPH WITH GUSTS TO NEAR 60 MPH HAVE BEEN REPORTED IN THE LIVINGSTON AREA. THE STRONG WINDS WILL CONTINUE OVERNIGHT...DECREASING LATE WITH A PACIFIC FRONTAL PASSAGE. * WINDS: SOUTHWESTERLY WINDS 25 TO 40 MPH CAN BE EXPECTED WITH GUSTS TO 60 MPH. * IMPACTS: DIFFICULT DRIVING CONDITIONS CAN BE EXPECTED OVERNIGHT IN THE LIVINGSTON AREA...PARTICULARLY ALONG PORTIONS OF INTERSTATE 90 FROM SPRINGDALE TO LIVINGSTON. VERY STRONG CROSS WINDS ARE EXPECTED IN THIS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
024 WWUS75 KBYZ 161003 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 403 AM MDT WED MAR 16 2011 MTZ056-066-161115- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-110316T1800Z/ RED LODGE FOOTHILLS-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...RED LODGE...FISHTAIL...MCLEOD 403 AM MDT WED MAR 16 2011 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. LOCALLY STRONG WEST WINDS FROM 25 TO 40 MPH ARE STILL POSSIBLE IN THE HIGHER FOOTHILL AREAS THIS MORNING AS A PACIFIC FRONT MOVES THROUGH THE AREA. HOWEVER...THE THREAT OF DAMAGING WINDS HAS DIMINISHED. $$ MTZ065-161115- /O.CAN.KBYZ.WI.Y.0014.000000T0000Z-110316T1200Z/ LIVINGSTON AREA- INCLUDING THE CITY OF...LIVINGSTON 403 AM MDT WED MAR 16 2011 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. SOUTHWEST WINDS FROM 20 TO 35 MPH WILL BE GRADUALLY DECREASING THROUGH SUNRISE AS A PACIFIC FRONT APPROACHES THE AREA. MOTORISTS SHOULD STILL USE CAUTION AS OCCASIONAL GUSTS TO 50 MPH ARE STILL POSSIBLE IN THE LIVINGSTON VICINITY EARLY THIS MORNING. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Mar 15, 8:52 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 15, 8:52 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
852 PM MDT TUE MAR 15 2011
.SHORT TERM...VALID FOR WED AND THU...
NO CHANGES TO FLOOD OR WIND HIGHLITES. MODELS CONTINUE TO INDICATE
THE POTENTIAL FOR STRONG MOUNTAIN WAVE WIND GUSTS OVERNIGHT ALONG
THE BEARTOOTH FOOTHILLS AS A 120 KT JET STREAM MOVES IN FROM THE
WEST. THE STRONGEST WINDS LOOK TO ARRIVE AROUND 3 AM FOR AREAS
FROM NYE TO RED LODGE. ISOLATED GUSTS TO AROUND 80 MPH ARE LIKELY
IN THE HIGHER FOOTHILLS AND CANYONS SUCH AS THOSE ALONG EAST AND
WEST ROSEBUD CREEKS...POSSIBLY DESCENDING INTO THE LOWER FOOTHILLS
INCLUDING AREAS AROUND RED LODGE AND FISHTAIL. THIS WAS ALREADY
WELL COVERED IN THE GOING FORECAST AND NO CHANGES MADE. ICE JAMS
CONTINUE ALONG THE YELLOWSTONE RIVER AND SOME ADJACENT TRIBUTARIES
FROM ROSEBUD COUNTY THROUGH CUSTER COUNTY...AND FLOOD WARNINGS
CONTINUE FOR THESE AREAS.
INCREASED CLOUD COVER OVER EASTERN AREAS AS CIRRUS INCREASES IN
BANDS THIS EVENING AHEAD OF NEXT STORM SYSTEM. OTHERWISE GOING
FORECAST LOOKS TO BE IN GOOD SHAPE. MOISTURE INCREASING INTO
WESTERN AREAS TONIGHT...BUT DOWNSLOPE WILL LIMIT PRECIPITATION
UNTIL RIGHT REAR QUAD OF JET STREAM MOVES OVER MID TO LATE MORNING
WEDNESDAY. THE EXCEPTION WILL BE WEST FACING MOUNTAIN SLOPES THAT
COULD SEE 4 TO 8 INCHES OF SNOW TONIGHT...WITH MORE ON WEDNESDAY.
CLOUD COVER PLUS GUSTY WINDS SHOULD KEEP TEMPERATURES RELATIVELY
WARMER OVER WESTERN ZONES THAN EAST. EXPECT LOWS IN THE MID 30S TO
LOWER 40S WEST...WITH 20S AND LOWER 30S EAST. CHAMBERS
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS HAVE COME INTO BETTER AGREEMENT FOR THE MOST PART.
FRIDAY AND FRIDAY NIGHT...UPPER LEVEL RIDGE WILL BE OVER THE
REGION BRINGING MOSTLY DRY CONDITIONS AND WARM TEMPERATURES. DID
RAISE TEMPS UP A FEW DEGREES AS A RESULT.
SATURDAY THROUGH SUNDAY...UPPER LEVEL RIDGE SHIFTS EAST OF THE
AREA AS THE NEXT TROUGH MOVES ONTO THE WEST COAST. THIS WILL
BRING A SOUTHWEST FLOW TO THE REGION. SOME WEAK ENERGY MOVES
THROUGH THE FLOW BUT OVERALL MODELS KEEP IT FAIRLY DRY AS THE
MAJORITY OF THE PRECIPITATION DEVELOPS NORTH OF THE AREA OR WELL
SOUTH. DID RAISE TEMPERATURES A FEW DEGREES DURING THIS PERIOD AS
WELL.
SUNDAY NIGHT AND MONDAY...ANOTHER UPPER LEVEL RIDGE MOVES IN
BRINGING AGAIN MOSTLY DRY CONDITIONS TO THE REGION. DID KEEP POPS
IN FOR NOW BUT MAY NEED TO REMOVE THEM IF THIS TREND CONTINUES.
ALSO BUMPED UP TEMPS A FEW DEGREES HERE AS WELL.
MONDAY NIGHT THROUGH TUESDAY NIGHT...BOTH THE GFS AND ECMWF NOW
SHOWING AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING ACROSS WYOMING
AND INTO THE MIDWEST WHILE BRINGING A SIGNIFICANT AMOUNT OF
PRECIPITATION TO THE REGION...ESPECIALLY EAST OF BILLINGS. MODELS
DO SHOW THIS MOSTLY BEING ALL SNOW SO THIS WOULD BE A POTENTIAL
SNOW STORM IF IT PANS OUT. IT IS STILL A WAYS OUT BUT WILL NEED
TO KEEP AN EYE ON THIS AS IT GETS CLOSER...ESPECIALLY WITH THE
FLOODING CONCERNS EAST OF BILLINGS. DID BUMP UP POPS SLIGHTLY AS
A RESULT OF THIS. SOLUM
&&
.AVIATION...
MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO MOVE OVER THE REGION
THROUGH WED. SCATTERED RAIN AND SNOW SHOWERS CURRENTLY OVER THE
WESTERN MOUNTAINS WILL EXTEND INTO THE WESTERN AND CENTRAL PLAINS
BY EARLY WED CAUSING LOCALIZED MVFR CONDITIONS. STRONG GUSTY W/SW
WINDS ACROSS THE WEST WILL WEAKEN LATE TONIGHT. WINDS WILL BECOME
MORE W OR NW ACROSS THE REGION BY MID DAY WED AS A WEAK COLD FRONT
MOVES THROUGH. STC
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 038/058 031/048 028/055 030/055 032/049 028/048 030/050
26/W 32/W 20/B 01/B 22/R 22/R 23/R
LVM 037/050 025/043 026/052 031/053 031/046 027/047 031/050
66/W 33/W 20/B 02/R 32/O 22/R 23/R
HDN 032/057 030/050 027/060 029/059 030/052 027/051 028/052
16/W 42/W 20/B 01/B 22/R 22/R 23/R
MLS 032/054 030/048 026/047 025/050 029/044 024/042 024/040
14/W 42/W 10/B 01/B 22/O 22/O 33/S
4BQ 031/056 031/049 027/056 029/057 031/051 027/047 026/048
03/W 53/W 20/B 01/B 22/R 22/R 33/O
BHK 029/052 027/046 026/047 024/048 029/044 024/040 021/037
03/W 53/W 10/B 01/B 32/O 22/O 33/S
SHR 033/056 029/044 024/053 028/057 030/049 026/049 027/050
04/W 64/W 30/B 01/B 22/R 22/R 23/R
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL NOON MDT WEDNESDAY FOR
ZONES 56-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 15, 3:30 PM MDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 330 PM MDT TUE MAR 15 2011 MTZ028>042-056>058-063>068-WYZ098-099-162130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 330 PM MDT TUE MAR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT STRONG WINDS WILL DEVELOP THIS EVENING ALONG THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA MOUNTAINS AND CONTINUE THROUGH WEDNESDAY MORNING. WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH WILL BE POSSIBLE IN THESE AREAS. USE EXTRA CAUTION IF YOU HAVE ANY OUTDOOR OR TRAVEL PLANS IN THESE AREAS. ICE JAMS AND HIGH WATER RESULTING FROM SNOW MELT WILL CONTINUE TO IMPACT SOME LOCATIONS ALONG THE LOWER YELLOWSTONE...TONGUE...BIG HORN AND POWDER RIVERS EAST OF BILLINGS. MINOR LOW LAND FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WEEK AND POSSIBLY INTO THE WEEKEND. THOSE LIVING NEAR AND ALONG THESE RIVERS SHOULD BE AWARE OF FLUCTUATING WATER LEVELS DUE TO ICE JAMS AND TAKE CAUTION TO PROTECT LIVESTOCK AND EQUIPMENT. SOME LOW LYING COUNTRY ROADS HAVE ALSO BEEN REPORTED TO BE WATER COVERED. TRAVELERS SHOULD CHECK TO MAKE SURE THEIR PLANNED ROUTE IS PASSABLE. DO NOT TRY TO DRIVE ON FLOODED ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG WINDS WILL CONTINUE ALONG THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA MOUNTAINS THROUGH WEDNESDAY MORNING. ICE JAMS AND HIGH WATER WILL CONTINUE TO IMPACT LOW LYING AREAS EAST OF BILLINGS THROUGH THE REST OF THE WEEK AND POSSIBLY INTO THIS WEEKEND AS SNOW MELT CONTINUES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:59 AM MDT | Winter Storm Warning | BYZ | Carbon, Park, Stillwater, Sweet Grass | 23 hr |
| Mar 16, 5:13 PM MDT | Areal Flood Warning | BYZ | Carter | 6 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.